Alert archive / Puerto Rico / Flash Flood Warnings in 2017

Flash Flood Warning 3, NWS JSJ

April 10, 2017

NWS JSJ issued this flash flood warning at Apr 10, 2017, 6:48 PM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 10, 2017, 6:48 PM CDT (23:48 UTC)
Expired
Apr 10, 2017, 9:45 PM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 40 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

753 
WGCA52 TJSJ 102348
FFWSJU
PRC051-135-137-110245-
/O.NEW.TJSJ.FF.W.0003.170410T2348Z-170411T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
748 PM AST MON APR 10 2017

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Dorado Municipality in Puerto Rico...
  Toa Baja Municipality in Puerto Rico...
  Toa Alta Municipality in Puerto Rico...

* Until 1045 PM AST

* At 741 PM AST, Releases from the Lago La Plata Dam have raised the 
  river to flood stage of 16 feet near Toa Alta. 

Flood waters are moving down Rio de La Plata  from Toa Alta toward 
the coast with the crest expected to reach Highway 2 in Dorado and 
Toa Baja before 10 PM AST. Highway 2 is likely to be impassible by 
then.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 1847 6624 1847 6622 1846 6622 1834 6621
      1835 6627 1847 6629 1848 6626

$$

Snell
1 follow-up statement
503 
WGCA72 TJSJ 110250
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
1050 PM AST MON APR 10 2017

PRC051-135-137-110252-
/O.EXP.TJSJ.FF.W.0003.000000T0000Z-170411T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dorado PR-Toa Baja PR-Toa Alta PR-
1050 PM AST MON APR 10 2017

...THE FLASH FLOOD WARNING FOR DORADO...TOA BAJA AND TOA ALTA
MUNICIPALITIES WILL EXPIRE AT 1045 PM AST...

The heavy rains have ended and no additional heavy rainfall is 
expected at this time. Flood waters have begun to recede and 
flooding is no longer expected to pose a threat at this time. Please 
continue to heed any remaining road closures, ponding of water on 
roadways, and allow river and streams to return to normal levels. 

LAT...LON 1847 6624 1847 6622 1846 6622 1834 6621
      1835 6627 1847 6629 1848 6626

$$

RAM/JJA/ACP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Apr 10, 4:02 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Apr 10, 4:02 PM CDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
502 PM AST Mon Apr 10 2017

.SYNOPSIS...Surface trough will exit the local area early on
Tuesday. Cut off low is expected to establish north of the region
on Tuesday and drift eastward into the Central Atlantic through
the end of the week. A strong surface high pressure is expected to
move into the Western Atlantic during the weekend. Although low
level winds will tend to be from the northeast after midweek...the
steering winds will be light with a southwest component by the
end of the work week. This will shift the focus of showers across
the interior and northeast sections of the islands.

&&

.SHORT TERM...Monday afternoon through Wednesday...Scattered to
numerous showers and isolated thunderstorms developed by mid
afternoon across the interior sections of PR and slowly drifted to
the northern municipalities. Several flood advisories were issued
with this activity and are still in effect through at least late
this afternoon. The doppler radar estimated between 1-2.5 inches
of rain with the heaviest showers across Bayamon, Naranjito,
Comerio and over portions of the western interior. The surface
trough also brought showers across the U.S. Virgin Islands,
leaving between 1-2 inches across portions of St. Croix and the
waters between the islands.

For the rest of the evening hours into Tuesday morning, some
rivers can react and cause minor flooding due to run off from the
previous heavy rainfall across the interior sections of PR.
Residents and motorists should be alert due to possible flooded
roads and other low lying areas. As the trough continues to move
over the islands...the chances for isolated to scattered showers
will continue across the coastal areas of the islands. Diurnally
induced showers will continue each afternoon across the interior
and western portions of PR through Wednesday.

&&

.PREV DISCUSSION... /issued 1105 AM AST Mon Apr 10 2017/

LONG TERM...Thursday through Tuesday...Deep layer low north of
Puerto Rico will slowly fill through Saturday while subtropical
jet will become zonal late in the week...extending along the
Tropical Atlantic from Puerto Rico to Africa. As the low pressure
north of the islands dissipates...winds will shift to the east-
northeast in response to a building high pressure over the Western
Atlantic. Looks like the overall moisture will decrease below
normal between Friday and Saturday when operational models suggest
precipitable water values of 1.25-1.5 inches. At the same time...
the mid to upper level ridge reaches it maximum amplitude.

&&

.AVIATION....SHRA/TSRA are expected in and around TJSJ, TJMZ and
TJBQ. As a result, periods of MVFR conditions can be expected
across these terminals through at least 10/23z. Elsewhere, VFR
conditions are expected to prevail with VCSH. Low level winds will
continue mainly ESE to SE at around 10 to 15kts decreasing to
less than 10kt after 10/23Z.

&&

.MARINE...Buoys across the coastal waters of the USVI and PR were
indicating seas at 4 feet or less and east to southeast winds up
to 15 knots. Offshore Atlantic buoy 41043 was up to 7 feet early
this morning but has come down to just under 6 feet as of 4 PM
AST. Therefore the small craft advisory was let to expire at 2 PM.
However, small crafts should continue to exercise caution tonight
due to seas up to 6 feet across the Offshore Atlantic waters. Seas
should remain under 5 feet for the rest of the week across the
rest of the regional waters. A moderate risk of rip currents will
continue for some of the northern beaches of the islands on
Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  73  84  75  84 /  40  40  40  50
STT  71  83  73  85 /  40  30  50  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...DS
AVIATION...FC
MARINE....DS
Hazardous weather outlook, Apr 10, 4:26 AM CDT, 14 hours 22 minutes before
Perspectivas sobre condiciones peligrosas del tiempo
Servicio Nacional de Meteorologia San Juan PR
510 AM AST lunes 10 de abril de 2017

AMZ710>745-PRZ001>013-111000-
San Juan y Vecindad-Noreste-Sureste-
Este Interior-Norte Central-Interior Central-Ponce y Vecindad-
Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Aguas cercanas y aguas mar afuera del Atlantico y aguas costeras del
Caribe-
510 AM AST lunes 10 de abril de 2017

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia uno...Hoy y esta noche

.Trondas...Existe un potencial de tronadas con lluvias fuertes y
vientos en rafaga breves esta tarde a traves de porciones del
interior y norte de Puerto Rico.

.Inundaciones...Lluvias fuertes podrian resultar en inundaciones
urbanas y de riachuelos.

.Vientos...Vientos sostenidos hasta 20 nudos se esperan a traves
de porciones de las aguas locales del Atlantico y del Caribe justo
al este de las Islas Virgenes Estadounidenses.

.Olas...Se espera oleaje picado/peligroso hasta 7 pies a traves de
las aguas mar afuera del Atlantico.

.Corrientes marinas...Existe un riesgo moderado de corrientes
marinas para las playas del norte y este de Puerto Rico y a lo largo
de la mayoria de las playas de Vieques y Culebra.

.Dias dos a siete...martes a domingo

Aguaceros localmente inducidos y tronadas podrian causar
inundaciones urnabas y de riachuelos en Puerto Rico el martes y
miercoles. Se espera que el riesgo moderado de corrientes marinas
continue durante los proximos dias.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo se les
exhorta a observadores a reportar corrientes submarians al Servicio
Nacional de Meteorologia en San Juan.

AMZ715-725-VIZ001-002-111000-
San Tomas, San John e islas adyacentes-Santa Cruz-
Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe-
510 AM AST lunes 10 de abril de 2017

Esta perspectiva sobre las condiciones del tiempo peligrosas es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia uno...Hoy y esta noche

.Inundaciones...Lluvias moderados a fuertes podrian resultar en
acumulacion de agua en carreteras y areas de drenaje pobre,
particularmente a traves de sectores del oeste de San Thomas y Santa
Cruz.

.Olas...Se espera oleaje picado/peligroso hasta 7 pies a traves de
las aguas mar afuera del Atlantico.

.Corrientes marinas...Existe un riesgo moderado de corrientes
marinas para la mayoria de las playas de las Islas Virgenes
Estadounidenses.

.Dias dos a siete...martes a domingo

Se espera que el riesgo moderado de corrientes marinas continue
el martes.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo se les
exhorta a observadores a reportar inundaciones y corrientes
submarinas al Servicio Nacional de Meteorologia en San Juan.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 7:58 PM CDTAreal Flood AdvisoryJSJ2 hr
Apr 10, 2:15 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 10, 2:28 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 10, 2:37 PM CDTAreal Flood AdvisoryJSJ5 hr
Apr 10, 3:05 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 10, 4:18 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 10, 4:23 PM CDTAreal Flood AdvisoryJSJ5 hr
Apr 10, 5:10 PM CDTAreal Flood AdvisoryJSJ2 hr
Apr 10, 5:20 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 10, 5:42 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 10, 6:07 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 10, 6:28 PM CDTAreal Flood AdvisoryJSJ3 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.